Ive been on Topa a month now and have only noticed one day where my symptoms were any better. I have been on 50 mg for 10 days now. According to Hain i should dump it. I am really skeptical that topa will suddenly start working for me, as i thinkbi should have seen a little improvement by now. The side effects are only some mental confusion and bad pins and needles at times ~ do you think i should stick it out another month?
ive only ever had success with one med before and i knd of knew it was working, but with this not.
Also tried klonopin the other day and just made me dosey. hain said to try as a one off.
Wonder if you were not doing all the traveling and such would it be more apt to work…not sure if you had all the other lifestyle changes …ie diet, sleep pattern, etc if that would give it more of a chance to work. Hope that did not come out wrong just wondering if that would make any difference.
Sorry to hear Dr. Hain is bailing on this med so soon. I too am curious as to his rationale??? What did he offer you next? Did you tell him about all your travels while starting this med???
Hi Luke, I stopped after about 5-6 weeks. I got up to 45 mg. I wanted to go 3 months but I was having a tough time with anxiety, headaches, increased dizziness, and being mentally slow. I think if you can manage the side effects, I would try to hang with it for a bit longer, maybe another 2-4 weeks and see if you get any positive results. I just couldn’t deal with the side effects anymore and saw absolutely not positive results at all. I am not sure what is next for me; probably an SSRI (zoloft, lexapro, etc.). Good luck! Ben
Sorry to hear this stuff isn’t doing anything much for you. I’m surprised at how few here seem to get anything good out of Topamax apart from Rich. It’s supposed to be the migraine wonder drug too. I don’t think Rich felt anything much on it until some 4 months passed but there must have been some signs along the way. I’ll fire off an email to him about this.
At the hair salon I go to, there is a girl who works there that has taken Topamax for years. She told me when all this mav mess started with me that she swears by it. It took her a good couple of months to really see improvement. She said that the pins and needles feeling does leave along with most of the other side effects. Her dr. told her to stay away from caffeine while on it. I don’t know why though. She started to try to get off of it but decided to increase back to her original dose and remain on it.
I think I would probably give it more time. Look how long it took the Verapamil to actually start showing me some improvement. I am glad I hung in there. Ya know?
I am just curious, is the mental fogginess that bad? I was always curious about that particular side effect. Dr. Hain had told me that sometimes Topamax causes one to have to “search for their words”. He said if I had a job that requires a lot of public speaking and mental clarity, I should go with Verapamil or Effexor. My thing is this…just because a drug reacts that way on one person doesn’t mean it will do the same for another. My “hair salon friend” never had that side effect ever.
Are you still traveling? I imagine that it is difficult to remain on any type of “routine” or set sleep schedule while traveling. Hey, at least you are seeing the world and enjoying yourself despite this condition. That is great! I know how thankful I am to be well enough to go places once again.
Do you know if she saw gradual changes with topamax or if it was all at once? I’m trying to figure our if I should stick with it as well. I’ve been on it Since July 20something, but I can’t say I’ve noticed any big changes.
I have had success with 2 different meds in the past. I would say I definitely noticed some improvement by the 4 week point each time. I’m not sure it’s like that with every med but that has been my experience. The meds I used were: nortriptyline and toprol. If your side effects are not bad though, I don’t see how it could hurt to give it another month just to see. I think my dr said it takes 6 weeks to get to a therapuetic level in your blood. In my case, I have not needed as much med as what the dr thought either (maybe why it worked faster for me). I remember I saw great improvement on only 20 mg of nortriptyline.
My doctor told me that Topamax is one that you will know very quickly if it is going to work. But, since most doctors don’t know much about MAV and we seem to react differently I don’t know whether to believe that. My tongue went numb within hours of starting it and the mental confusion didn’t take long to follow
Whatever you decide, hopefully it will work!
I’ll hit the 4 month mark on Topamax-topiramate in about a week or so. 100mg. I’m doing quite a bit better on it. Haven’t missed work in a long time. Since I’m in perimenopause and a doozy of a hormone drop/rise is also probably required to give me a severe spell, I may simply be lucky in that regard, too - without minute by minute blood tests it’s impossible to know for sure!
But I’ve definitely lost the daily wobbliness and having that thing where during at least part of every day I’ll feel my head keep moving if I turn to one side or the other. Those are both occasional now. (I never had true rotational vertigo, but a sensation of head still moving to the side when I know my head was not moving.) No severe spells (no tunnel vision, no inability to walk without holding on to something to prevent a fall), rare moderate spells, and the mild stuff is sometimes there, but I pay little attention to it and it’s not even happening daily so I can’t really accurately state its frequency because I just don’t attend to it - isn’t THAT a great way to be for a change!
I think the biggest change from daily wobbliness to my current status came around the 3 month mark.
I’ve never had excruciating headaches, but always had lots of what I thought were sinus headaches - my neurologist straightened me out on that one (“those were probably migraines all along” - except for the ones during the few definite sinus infections I had). I’ve had some “breakthrough” migraines during this 4 month period, but I can almost always function during them - rarely need to take to the recliner with an ice bag.
So I’m staying on topiramate at least until I’m officially through menopause (for Mom that was 55 so I’m likely to be that age as well).
Side effects for me: occasional tingly fingers; don’t like carbonated drinks any more (which is fine with me: I’ve lost 15 pounds which I really needed to lose!); vague, ghosty “visual trails” that I only notice when I first wake up in the morning; constipation at each dose increase; word-finding problem somewhat of a concern at first but much less so now (I was having brain fog from migraine associated dizziness and middle age before I started this drug, so it’s hard to tell the difference now!).
thanks for all the responses. Given what has been said i will stay on for another month i think and see how i go from there. The side effects are bearable.Maybe the travelling isnt conducive, but neither would a pressured job in london. When i took pizotifen i had an intense job, intense girlfriend and had to bury my mother at the same time ~ the med still worked or i bizarrly got baturally better.
Anyhow thanks for your input.
My next med will be effexor and then ill try pizotifen again.
When I started topamax for the first time I didn’t get any effects and kept upping the dose up to ~150 or 175 mg. Then it was suggested that I discontinue the prozac that I had been taken for a while before starting the topamax, and once I discontinued the prozac the topamax suddenly started to work and I was able to lower the dose to below 100mg with good results. You aren’t taking any SSRI or similar medications are you?
The second time I started this medication I noticed effects within a week at 25 or 50 mg. Not 100% results but definite results. Not everyone is the same in how quickly the respond, but that has been my experience with this medication. Quick results, good results.